Georgia, 2011

Hail and Damaging Winds in Georgia, August 9, 2011

August 9, 2011 · NWS FFC · 12 events in 11 counties and zones

A significant late summer upper short wave was diving southeast from the mid-Mississippi Valley toward the southeastern United States. A convective outflow boundary from overnight convective activity was present across central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$303,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A significant late summer upper short wave was diving southeast from the mid-Mississippi Valley toward the southeastern United States. A convective outflow boundary from overnight convective activity was present across central Georgia. With ample moisture and continued hot temperatures, scattered to numerous thunderstorms developed quickly during the early and mid-afternoon across central Georgia, roughly from La Grange, to Thomaston, to Augusta southward. A few isolated stronger thunderstorms were also noted across northeast Georgia during the afternoon. Several of these thunderstorms became strong to severe producing damaging downburst winds and nickel to quarter-sized hail. This was probably the most significant severe convective day for the month of August within the WFO FFC county warning area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 9, 12:42 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 9, 12:42 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
142 PM EDT TUE AUG 9 2011

.PREV DISCUSSION... /ISSUED 1105 AM EDT TUE AUG 9 2011/

UPDATE...
LATEST SURFACE ANALYSIS SHOWS A WEAK TROUGH ACROSS NORTH GA AND SLOW
MOVING COLD FRONT ACROSS WESTERN TN JUST WEST OF NASHVILLE.
SATELLITE WATER VAPOR IMAGERY WITH RUC MODEL SHOW AN UPPER
DISTURBANCE OVER NE MS/NW AL WITH RADAR SHOWING ASSOCIATED SCATTERED
SHOWERS/ISOLATED THUNDERSTORMS OVER THIS AREA THIS MORNING AND ALL
MOVING EAST. MORNING SOUNDING SHOWS SOME LOW LEVEL CAPPING...BUT
THIS WILL BE OVERCOME BY HIGHS PUSHING INTO THE 90S WHERE CLOUDS
HAVE CLEARED. MID LEVEL LAPSE RATES ARE STEEP ENOUGH TO SUPPORT
MODERATE TO STRONG UPDRAFTS. THIS COUPLED WITH -7 LI'S... PROJECTED
3000-4000 CAPE...MODEST 120 HELICITY... LOW WET-BULB ZERO HGTS
(13500 FEET) AND MID LEVEL DRY AIR ALL SUGGESTS A POTENTIAL FOR
ISOLATED SEVERE STORMS TODAY WITH 60 MPH WIND GUSTS AND QUARTER
SIZED HAIL BEING THE MAIN THREATS. SPC CONTINUES TO SHOW MOST OF THE
FORECAST AREA IN A SLIGHT RISK DUE TO THESE THREATS. DO NOT EXPECT
TORNADOES TODAY...BUT WIND GUSTS COULD BE STRONG AT TIMES.
CONVECTIVE MODELS SUGGEST CONVECTION COULD GET STARTED AROUND 2-3 PM
OVER NW AND WEST CENTRAL PARTS OF GA...THEN MOVE ACROSS NORTH AND
CENTRAL GA THROUGH THE EARLY-MID EVENING HOURS. HAVE INCREASED POPS
SLIGHTLY TODAY FOR MOST AREAS TO INCLUDE 60% FOR ATLANTA AREA THIS
AFTERNOON AND 40% THIS EVENING. OTHERWISE... EXPECT ISOLATED
SHOWERS/THUNDERSTORM TO REMAIN POSSIBLE OVERNIGHT AS THE FRONT MOVES
INTO THE STATE LATE THIS EVENING...THEN PUSHES INTO CENTRAL GA ON
WEDNESDAY. HAVE UPDATED ZONES TO UP POPS AND WORD FOR THIS
AFTERNOON. REST OF FORECAST LOOKS ON TRACK AT THIS TIME.  /39

---------------------PREVIOUS DISCUSSIONS-----------------------

SHORT TERM /TODAY THROUGH THURSDAY/...
/ISSUED 332 AM EDT TUE AUG 9 2011/
BOUNDARIES SET DOWN FROM MONDAY'S CONVECTION...A FRONTAL BOUNDARY
DRIFTING SOUTH FROM THE OHIO/TENNESSEE VALLEY REGION AND A WEAK
SHORTWAVE PROGGD TO MOVE ACROSS THE TENNESSEE-NORTH GEORGIA AREA
WILL AID IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS
THE COUNTY WARNING AREA TODAY INTO THIS EVENING. WILL CONTINUE TO
SHOW BEST POPS ACROSS NORTH GEORGIA TODAY WHERE BEST UPPER SUPPORT
EXPECTED. POPS MORE UNIFORM OVERNIGHT WITH THE LOSS OF DAY TIME
HEATING AND OUTFLOWS COMING MORE INTO PLAY. STORM PREDICTION
CENTER PEGGING ALL OF OUR AREA UNDER SLIGHT RISK OF SEVERE STORMS
TODAY WITH DAMAGING WINDS BEING THE MAIN THREAT. HOWEVER...HEAVY
RAIN WILL ALSO BE OF SOME CONCERN WITH PRECIPITABLE WATER VALUES
AROUND 2 INCHES OR SO. MODELS SIMILAR WITH THE FRONT PUSHING INTO
CENTRAL GEORGIA WEDNESDAY...THEN MEANDERING ACROSS CENTRAL/SOUTH
GEORGIA INTO THURSDAY...AND WILL CONTINUE BEST POPS OVER EXTREME
SOUTHERN COUNTIES. IN SPITE OF CLOUDS AND SCATTERED TSTMS... HOT
TEMPERATURES EXPECTED AGAIN TODAY...ESPECIALLY OVER EAST CENTRAL
GEORGIA AND WILL CONTINUE HEAT ADVISORY FOR PORTIONS OF CENTRAL
GEORGIA. MODELS INDICATING SLIGHTLY COOLER TEMPS WEDNESDAY AND
THURSDAY BUT WILL CONTINUE TO SEE WARMEST TEMPS OVER EAST CENTRAL
GEORGIA.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
/ISSUED 332 AM EDT TUE AUG 9 2011/
EXTENDED PROGS MAINTAIN REMNANTS OF WEAK BOUNDARY ACROSS SOUTH
GEORGIA ON FRIDAY...THEN APPEAR TO DRIFT IT A BIT BACK TO THE NORTH
ON SATURDAY. ANOTHER FRONT LOOKS TO PUSH SOUTH FROM THE OH-TN
VALLEY...APPROACHING OUR AREA SUNDAY-MONDAY. WITH THESE FEATURES
AROUND WILL NEED TO KEEP ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH THE PERIOD.

49

CLIMATE...

RECORDS FOR 08-09

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     105 2007     74 1997     78 2007     60 2004
                                                    1989
   KATL     103 2007     73 1997     79 2007     59 1976
   KCSG     100 2007     80 1997     79 2007     61 1950
   KMCN     103 2007     77 1989     78 2007     61 2004
                                                    2002

RECORDS FOR 08-10

               MAX TEMPERATURE         MIN TEMPERATURE
  STATION      HIGH        LOW         HIGH        LOW
  -------  ----------  ----------  ----------  ----------
   KAHN     104 2007     74 1970     77 1987     60 1953
   KATL     103 2007     75 2004     78 2007     61 1990
                            1898                    1953
                            1879
   KCSG     104 2007     78 2004     79 1983     62 1953
   KMCN     105 2007     76 2004     76 2007     60 2002
 					1927

&&

.AVIATION...
18Z UPDATE...
VFR CIGS/VISIBILITIES WILL CONTINUE OUTSIDE OF CONVECTION. SHORT
TERM MODELS SHOWING BEST CHANCES SOUTH OF ATL AREA AND AHN...BUT
COULD SEE ISOLATED TO SCATTERED DEVELOPMENT...WITH 21-23Z TIME FRAME
LOOKING BEST ATL AND AHN. WHILE TSTMS POSSIBLE AT TAF SITES EXACT
TIMING/LOCATIONS STILL A QUESTION SO HAVE PUT CB IN AFTER 19Z AS
CU FIELD IS INCREASING AND SHOULD START REACHING CONVECTIVE
TEMPERATURE. WEST TO NORTHWEST WINDS...GRADIENT AND VWP INDICATING
GUSTS AT LEAST THRU 01-03Z...THEN DIMINISHING TO 5-8KTS...
INCREASING NEAR 10KTS ONCE AGAIN TOMORROW.

//ATL CONFIDENCE...18Z UPDATE...
HIGH ON WINDS...CIGS AND VSBYS.
MEDIUM ON CONVECTION AFTER 18Z...LOW ON IMPACTING ATLANTA.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          97  70  96  70 /  50  40  10   5
ATLANTA         90  71  93  74 /  60  40  10   5
BLAIRSVILLE     87  67  87  65 /  70  40  10   5
CARTERSVILLE    91  68  93  67 /  70  40  10   5
COLUMBUS        93  74  96  74 /  50  40  20  10
GAINESVILLE     94  71  93  72 /  60  40  10   5
MACON           97  72  97  71 /  50  40  20  10
ROME            91  69  93  68 /  70  40  10   5
PEACHTREE CITY  92  68  93  68 /  50  40  10  10
VIDALIA         98  76  97  74 /  40  40  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BIBB...BLECKLEY...CRISP...DODGE...DOOLY...EMANUEL...
HOUSTON...JEFFERSON...JOHNSON...LAURENS...MACON...MARION...
MONTGOMERY...PEACH...PULASKI...SCHLEY...STEWART...SUMTER...
TELFAIR...TOOMBS...TREUTLEN...TWIGGS...WASHINGTON...WEBSTER...
WHEELER...WILCOX...WILKINSON.

&&

12
Hazardous weather outlook, Aug 9, 2:00 PM EST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT TUE AUG 9 2011

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101900-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
300 PM EDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED NORTH AND CENTRAL
GEORGIA. ISOLATED SEVERE STORMS ARE POSSIBLE. HEAT ADVISORY
REMAINS IN PLACE FOR PORTIONS OF CENTRAL AND EASTERN GEORGIA.

.SYNOPSIS...
AS THE FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST...LINGERING
OUTFLOW BOUNDARIES...AND A WEAK SHORTWAVE EXPECTED TO MOVE ACROSS
WEST GEORGIA THIS EVENING WILL AID IN DEVELOPMENT OF SCATTERED TO
NUMEROUS THUNDERSTORMS THROUGH THIS EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...
GUSTY WINDS TO 60 MPH...UP TO QUARTER SIZED HAIL...AND HEAVY
DOWNPOURS. ADDITIONALLY...DANGEROUS CONDITIONS CONTINUE ACROSS
PORTIONS OF CENTRAL AND EASTERN GEORGIA WITH AFTERNOON HEAT INDEX
VALUES EXPECTED TO REACH 105 TO 110.

.DISCUSSION...
AN UNSTABLE ATMOSPHERE REMAINS ACROSS THE FORECAST AREA...WITH
CAPES OF 3000 TO 4000 J/KG AND LIFTED INDEX VALUES AROUND -7...
THIS WILL AID IN THE DEVELOPMENT OF ISOLATED STRONG TO SEVERE
STORMS. THE GREATEST THUNDERSTORM POTENTIAL IS GENERALLY ALONG
AND SOUTH OF A LINE FROM CARROLLTON...TO ATHENS. PRECIPITABLE WATER
VALUES ARE NEAR 2 INCHES ACROSS THE AREA...WITH LOCALLY HEAVY RAIN
EXPECTED WHICH COULD RESULT IN LOCALIZED FLOODING AND PONDING OF
WATER ON ROADWAYS. IN ADDITION TO THE THUNDERSTORM ACTIVITY...HOT
TEMPERATURES CONTINUE...ESPECIALLY ACROSS PORTIONS OF CENTRAL AND
EAST GEORGIA WHERE WEAK SURFACE HIGH PRESSURE WILL MAINTAIN ITS
HOLD ANOTHER DAY. A HEAT ADVISORY REMAINS IN PLACE FOR AREAS
ALONG AND SOUTH OF A LINE FROM CUSSETA TO MACON TO AUGUSTA FOR
AFTERNOON HEAT INDEX VALUES BETWEEN 105 AND 110.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Aug 9, 1:40 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
240 PM EDT TUE AUG 9 2011

GAZ072-081>084-095-091930-
240 PM EDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN TWIGGS...JONES...WILKINSON...BIBB...CRAWFORD AND HOUSTON COUNTIES
UNTIL 330 PM EDT...

AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER PAYNE CITY...AND MOVING EAST AT 20 MPH.

WIND GUSTS OF 45 MPH...SMALL HAIL AND FREQUENT LIGHTNING ARE LIKELY
AS THIS STORM MOVES ACROSS PARTS OF TWIGGS...JONES...WILKINSON...
BIBB...CRAWFORD AND HOUSTON COUNTIES THROUGH 330 PM EDT. SOME
LOCATIONS IN THE PATH OF THE STORM INCLUDE WESLEYAN...LAKE
TOBESOFKEE...LIZELLA...PAYNE CITY...SKIPPERTON...MACON...CROSS
KEYS...RUTLAND...MIDDLE GEORGIA REGIONAL
AIRPORT...ELBERTA...FRANKLINTON...RIPLEY...MYRICKS
MILL...FITZPATRICK AND BULLARD.

&&

LAT...LON 3279 8331 3256 8342 3275 8385 3292 8377
TIME...MOT...LOC 1839Z 292DEG 15KT 3280 8371
Special weather statement, Aug 9, 1:45 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
245 PM EDT TUE AUG 9 2011

GAZ066>069-078-079-089-091930-
245 PM EDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR DIME SIZED HAIL AND 45 MPH WINDS
IN TROUP...TALBOT...PIKE...MUSCOGEE...MERIWETHER...UPSON AND HARRIS
COUNTIES UNTIL 330 PM EDT...

AT 245 PM EDT/139 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A CLUSTER OF STRONG THUNDERSTORMS THAT STRETCHED FROM NEAR
GREENVILLE TO NEAR PINE MOUNTAIN THEN WEST TO NEAR LAKE HARDING.
THESE STORM WERE MOVING EAST AT 25 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DIME SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY MOVE
ACROSS PARTS OF TROUP...TALBOT...PIKE...MUSCOGEE...MERIWETHER...
UPSON AND HARRIS COUNTIES THROUGH 330 PM EDT. BRIEF HEAVY DOWNPOURS
COULD ALSO CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3310 8479 3310 8424 3299 8427 3299 8424
      3268 8434 3261 8441 3257 8441 3255 8456
      3252 8457 3252 8471 3244 8476 3237 8498
      3243 8497 3264 8511 3267 8510 3275 8515
      3278 8513 3281 8517 3284 8516 3290 8520
TIME...MOT...LOC 1844Z 285DEG 24KT 3302 8470 3283 8488
          3272 8513

The radar

The Atlanta radar (KFFC), 74 km away, was scanning. The volume nearest the first event began at 19:06 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Harris

When
August 9, 2:05 PM EST to 2:10 PM EST
Where
Harris County, Hamilton to 4 mi N of Waverly Hall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.750, -84.870

A storm spotter observed quarter-sized hail between Hamilton and Waverly Hall.

Thunderstorm Wind, Harris

When
August 9, 2:05 PM EST to 2:20 PM EST
Where
Harris County, Hamilton to Waverly Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
32.750, -84.870

A trained storm spotter observed several trees and power lines down between Hamilton and Waverly Hall.

Thunderstorm Wind, Lamar

When
August 9, 2:59 PM EST to 3:22 PM EST
Where
Lamar County, 1.5 mi NW of Milner to 3.5 mi ENE of Redbone
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
County Official
Coordinates
33.135, -84.218

The Lamar County 911 Center reported that more than a dozen trees and several power lines were down across the county. Some of the most significant damage was noted across the northern half of the county from Milner to Barnesville. A power line was downed onto a car just north of Barnesville as well.

Thunderstorm Wind, Twiggs

When
August 9, 3:05 PM EST to 3:30 PM EST
Where
Twiggs County, Huber to Jeffersonville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
32.700, -83.550

The Twiggs County 911 Center reported that at least six trees were down across the county. WSR-88D base velocity data indicated that these events likely occurred across the northern half of the county from Huber to just northwest of Jeffersonville.

Thunderstorm Wind, Jefferson

When
August 9, 3:15 PM EST to 3:30 PM EST
Where
Jefferson County, Wadley to 4 mi SE of Wadley
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
32.870, -82.400

The Jefferson County 911 Center reported that over a dozen trees were down across the eastern and southeastern part of the county.

Thunderstorm Wind, Monroe

When
August 9, 3:20 PM EST to 3:50 PM EST
Where
Monroe County, 2.5 mi NNW of Collier to Bolingbroke
Measured
52 kt (60 mph) estimated gust
Property damage
$250,000
Reported by
County Official
Coordinates
33.053, -84.067

The Monroe County 911 Center reported that dozens of trees were down across the county. At least six homes sustained minor to moderate damage from downed trees. One home had a portion of its roof blown off by high winds.

Thunderstorm Wind, Banks

When
August 9, 3:30 PM EST to 3:35 PM EST
Where
Banks County, 1.25 mi E of Arp to 0.79 mi NE of Banks Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
34.302, -83.398

An off duty National Weather Service employee reported that around six trees were down from mile marker 152 to mile marker 155 on Interstate-85 near and just northeast of Banks Crossing.

Hail, Hall

When
August 9, 3:43 PM EST to 3:46 PM EST
Where
Hall County, 1.3 mi W of Lula to 1.7 mi SSW of Lula
Measured
0.88 in hail
Reported by
Public
Coordinates
34.380, -83.693

The public observed nickel-sized hail in and near Lula.

Thunderstorm Wind, Bibb

When
August 9, 3:46 PM EST to 4:18 PM EST
Where
Bibb County, 5 mi N of Lizella to Franklinton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
32.872, -83.820

The Bibb County 911 Center reported that from four to six power lines were down across the county, along with several trees and large tree limbs.

Thunderstorm Wind, Jones

When
August 9, 4:03 PM EST to 4:27 PM EST
Where
Jones County, 8 mi WSW of Clinton to 5 mi S of Greenberry Crossroads
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
County Official
Coordinates
32.956, -83.677

The Jones County 911 Center reported that a couple of power lines and a couple of trees were down mainly across the southwest half of the county near the Bibb and Twiggs county lines. WSR-88D base velocity data indicated that the strongest winds moved through this area of the county.

Lightning, Emanuel

When
August 9, 4:44 PM EST
Where
Emanuel County, Twin City
Property damage
$2,000
Reported by
County Official
Coordinates
32.580, -82.170

The Emanuel County 911 Center reported that lightning struck a tree in Twin City which subsequently fell onto an adjacent power line knocking out power to the city. One tree was also down in Canoochee from strong wind gusts.

Thunderstorm Wind, Toombs

When
August 9, 5:25 PM EST to 5:30 PM EST
Where
Toombs County, 4.3 mi E of Grays Landing to 6.1 mi ESE of Grays Landing
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.970, -82.357

The Toombs County 911 Center reported that four to five trees were down near and just east of English Eddy in the far south central part of the county.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341058, 341059, 341060, 341315, 341313, 341061, 341287, 341288, 341295, 341298, 341316, 341319.